Texas, 2007

Tornadoes and Hail in Texas, April 21, 2007

April 21, 2007 · NWS LUB · 18 events in 6 counties and zones

S. from Minnesota to Texas during the late afternoon and evening hours of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$3.4 million
Crop damage
$290,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An outbreak of severe weather impacted much of the central U.S. from Minnesota to Texas during the late afternoon and evening hours of the 21st. The west Texas South Plains and the extreme southern Texas Panhandle were affected by a series of significant tornadoes. At least five tornadoes were spawned by a single cyclic supercell thunderstorm that resulted in more than $3.5 million in damages.|The most severely impacted communities included Olton (Lamb County) and Tulia (Swisher County). Both of these west Texas towns were impacted by EF-2 tornadoes that destroyed property and injured four people, and more than 14,000 customers were without electrical power throughout the night.|The tornado outbreak was caused by a potent storm system that progressed east over the Four Corners region of the western U.S. on the 21st. A potent upper level jet stream spread over the Southern Plains of the U.S., and helped to create a favorable environment for supercell thunderstorms and tornadoes along a dryline that was stretched across west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 21, 3:55 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 21, 3:55 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
455 PM CDT SAT APR 21 2007

.UPDATE...
SOUTHEAST WINDS HAVE INCREASED TO ADVISORY LEVELS AND EXPECT THEY
WILL CONTINUE THROUGH A LARGE PORTION OF THE EVENING. WIND GUSTS
OF 45 TO 50 MPH WILL BE POSSIBLE.

HIGH BASED THUNDER UNDERWAY ACROSS EASTERN NEW MEXICO. WE WILL
HAVE TO WATCH FOR VERY STRONG GUSTY WINDS FROM THESE HIGH BASED
THUNDERSTORMS. DO EXPECT THEM TO EVENTUALLY TAP INTO THE LOWER
LEVEL MOISTURE AS THEY MOVE EASTWARD.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT SAT APR 21 2007/

SHORT TERM...
DRYLINE STARTING TO TAKE SHAPE ACROSS THE WESTERN COUNTIES AS WTXM
OBS SHOW DEWPOINTS HAVE DROPPED PAST HR IN TO THE 40S. HOWEVER...THE
WIND DIRECTION CONTINUES FROM THE S-SE AND WILL POSSIBLY BACK A BIT
THROUGH THE LATE AFTN. WITH BACKED WINDS THE CONVERGENCE ALONG
DRYLINE MAY REMAIN WEAK. PRELIM DATA FROM WTXM REESE SOUNDING
INDICATES THAT MOISTURE IS FAIRLY DEEP FARTHER EAST...ABOUT 110 MB
VCNTY KLBB. APPROX 1.5 DEGREE C CAP REMAINS AROUND 760 MB...AND
WOULD EXPECT THAT THIS WILL BE NEARLY ELIMINATED NEXT COUPLE HRS. IN
ADDITION...GDP IS GUSTING UP TO 54 KTS FROM THE SW AND VIS IMAGERY
SHOWS SOME CU DEVELOPMENT FROM NE NM INTO THE WESTERN PANHANDLE.

THUS IT APPEARS THAT FCST REMAINS ON TRACK WITH CONVECTIVE
INITIATION LIKELY IN THE NEXT FEW HRS...3 PM TO 5 PM TIME FRAME.
CURRENT INDICATIONS ARE THAT TSTMS MAY DEVELOP FIRST ACROSS THE
WESTERN PANHANDLE/NE NM AND THEN EXPAND SOUTH INTO THE NORTHWEST AND
NORTH-CENTRAL SPLNS. AGAIN...DUE TO LINGERING CAP AND WEAK
CONVERGENCE ALONG DRYLINE SOME CONCERN ABOUT SOUTHWARD DEVELOPMENT
OF TSTMS AT LEAST INITIALLY...ESPECIALLY SOUTH OF KLBB. IF CI IS
DELAYED MORE THAN ANTICIPATED IT WILL SHRINK THE POTENTIAL WINDOW
FOR TORNADO-PRODUCING SUPERCELLS IN OUR CWA. HIGHEST POTENTIAL
APPEARS TO REMAIN FROM ABOUT PLAINVIEW NORTHWARD AND EAST OF I-27
INTO HALL COUNTY.

AFTER 0Z/7PM THE PACIFIC FRONT WILL BEGIN TO MOVE INTO WTX AND
OVERTAKE DRYLINE...AT WHICH TIME CONVECTION SHOULD CONGEAL INTO A
SQUALL LINE AND THEN MOVE EAST FROM THE CAPROCK INTO THE ROLLING
PLAINS.

THE LINE OF STORMS SHOULD EXIT THE CWA BETWEEN 1 AND 4 AM. FOR
SUNDAY EXPECT CLEARING SKIES...AND BREEZY WESTERLY WINDS COMING
AROUND TO THE SOUTH AND DIMINISHING BY LATE AFTN. HIGH TEMPS SHOULD
MAX OUT FROM THE UPPER 70S TO LOWER 80S.

LONG TERM...
WEST TEXAS WILL REMAIN IN A LULL BETWEEN SYSTEMS SUNDAY NIGHT AS
WE AWAIT ANOTHER UPPER LEVEL LOW THAT WILL APPROACH WEST TEXAS
LATE MONDAY AND ACROSS THE REGION ON TUESDAY. LOOKS LIKE THERE
WILL BE ANOTHER POTENTIAL ROUND OF SEVERE WEATHER BOTH MONDAY AND
TUESDAY IF LOW LEVEL MOISTURE DOES NOT GET SHUNTED TOO FAR TO THE
EAST WITH THIS CURRENT STORM SYSTEM. WILL CONTINUE THE BEST CHANCES
FOR RAINFALL FOR THE MONDAY AFTERNOON/EVENING INTO TUESDAY.
TEMPERATURES MAY COOL SLIGHTLY WITH THE UPPER LOW PASSING
OVERHEAD BUT WE SHOULD STILL REMAIN NEAR SEASONAL LEVELS AND
LIKELY SEE AT OR ABOVE 80 DEGREES FOR THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  77  48  82  49 /  10   0   0  20  30
TULIA         49  78  47  80  48 /  60   0   0  20  40
PLAINVIEW     50  78  50  81  53 /  60   0   0  20  40
LEVELLAND     51  81  51  83  50 /  30   0   0  20  30
LUBBOCK       53  80  55  83  60 /  50   0   0  20  40
BROWNFIELD    52  81  52  85  53 /  30   0   0  20  30
CHILDRESS     55  82  53  83  60 /  70  10   0  30  40
SPUR          55  81  52  83  56 /  60   0   0  20  40
ASPERMONT     59  81  54  84  58 /  50  10   0  30  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>036-039>042.

&&

18/18
Hazardous weather outlook, Apr 21, 10:48 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1148 AM CDT SAT APR 21 2007

TXZ021>044-221700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1148 AM CDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE MODERATE RISK AREA IS GENERALLY NORTH AND EAST OF
A LINE FROM HART...TO LUBBOCK...TO POST...TO ASPERMONT. SURROUNDING
THIS AREA...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
THE REMAINDER OF THE OUTLOOK AREA EXCEPT FOR THE NEW MEXICO BORDER
COUNTIES.

A VIGOROUS UPPER LEVEL DISTURBANCE IS APPROACHING WEST TEXAS
TODAY. THE DRYLINE IS EXPECTED TO BE LOCATED FROM NEAR A DIMMITT
TO BROWNFIELD LINE BY MID AFTERNOON. AS THE LIFT FROM THIS DISTURBANCE
INTERACTS WITH MOIST AIR EAST OF THE DRYLINE THIS AFTERNOON...STRONG
VERTICAL WIND SHEAR AND MODERATE INSTABILITY WILL SUPPORT RAPID
DEVELOPMENT AND INTENSIFICATION OF SCATTERED SUPERCELL
THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE STORMS ARE
EXPECTED TO EVOLVE INTO A LINE AS THEY MOVE EASTWARD ACROSS THE
SOUTH PLAINS INTO THE ROLLING PLAINS LATE SATURDAY. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THIS LINE SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON
AND EVENING AS CONVECTION DEVELOPS ALONG THE DRYLINE AHEAD OF AN
UPPER STORM SYSTEM ACROSS THE SOUTHWESTERN STATES. NO HAZARDOUS
WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY. EMERGENCY MANAGERS AND LAW
ENFORCEMENT PERSONNEL SHOULD BE PREPARED FOR ACTIVATION AFTER 3 PM.

The radar

The Lubbock radar (KLBB), 81 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lamb

When
April 21, 5:20 PM CST to 6:05 PM CST
Where
Lamb County, Sudan to Olton
Measured
1.75 in hail
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
34.070, -102.530

Many reports of large hail were received as a supercell thunderstorm evolved from a complex of high-based convection over Lamb County during the early evening of the 21st. Quarter size hail was initially reported at 17:20 CST in Sudan, and then in nearby Amherst by 17:25 CST. The reported hail sizes increased as the storm continued to intensify and track northeastward. By 18:01 CST golf ball size hail was reported in Olton. Young cotton crops in the affected area sustained minor damage. This storm ultimately produced a family of significant tornadoes.

Tornado, Lamb

When
April 21, 5:20 PM CST to 5:24 PM CST
Where
Lamb County, 6 mi W of Littlefield to 5.75 mi WNW of Littlefield
Rating
EF0
Path length
2 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
33.920, -102.424

A weak tornado developed over open fields in southwestern Lamb County just west of Littlefield. The tornado remained south of U.S. Highway 84 and was photographed by at least two storm chasers. The tornado appeared as a slowly rotating dust whirl with no evidence of a visible condensation funnel. No reports of damage were received. This was the first in a family of five tornadoes that were observed in association with this cyclic supercell storm.

Tornado, Lamb

When
April 21, 5:57 PM CST to 6:10 PM CST
Where
Lamb County, 1.75 mi N of Fieldton to 5.6 mi NE of Olton
Rating
EF2
Path length
15 mi
Path width
1,230 yd
Continued into
Hale, Tx (LUB)
Injuries
1 direct, 0 indirect
Property damage
$810,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.055, -102.220

A large and long-tracked tornado cut a path of damage twenty-nine miles in length and at times nearly three-quarters of a mile wide across portions of Lamb, Hale, Castro and Swisher Counties between 17:57 and 18:36 CST on the 21st. Total damages from the tornado were estimated to exceed $1.2 million, and one person was injured. |The development of this significant tornado was witnessed by storm chasers between Fieldton and Otlon at 17:57 CST. A National Weather Service damage survey team noted that the first damages to occur as a result of the tornado included five medium voltage power poles downed just east of the intersection of Farm to Market Road 168 and County Road 162. Just east of this location, the tops of five power poles were blown off to the north and two center pivot irrigation systems were overturned. One irrigation system was blown toward the west and another toward the northeast. |Farther to the northeast along the tornado's path, along County Road 152 just east of Farm to Market Road 168, two power poles were sheared off above the ground. At this location, a historic multi-story house that was originally constructed in 1913 suffered severe roof damage. A portion of the roof was blown off of the structure toward the southeast. The owners of the home were within days of completing a two year-long renovation. In addition, the skirting was removed from a mobile home across the street from the historic home. Several outbuildings near the residence also sustained minor damage.|The tornado continued northeastward and destroyed several more center pivot irrigation systems and snapped utility poles three to five feet above the ground along County Road 321. The tornado's damage path was measured at seven-tenths of a mile wide in this area. |As the tornadic circulation crossed U.S. Highway 70 two miles east of Olton, four homes were heavily damaged. Two well-built brick structures suffered total roof losses. The resident of one home, and elderly woman, suffered minor injuries while seeking shelter under a kitchen table. A number of light-weight medal structures were destroyed, along with three vehicles and several pieces of farm equipment. One family pet, a dog, was killed at one of the residences. |The tornado killed an unknown number of live-stock as it continued northeast of U.S. Highway 70. The damaging tornado crossed the Lamb and Hale County line at 18:10 CST.|The damages sustained by two of the well-built single-family residences, light-weight medal structures, and numerous utility poles support an EF-2 rating. Winds were estimated between 110 and 120 mph.|

Hail, Lamb

When
April 21, 6:02 PM CST to 6:05 PM CST
Where
Lamb County, Olton to 3 mi E of Olton
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
34.180, -102.130

A swath of very large hail up to the size of baseballs began in the Olton vicinity, and damaged roofs, windows and vehicles east of Olton along U.S. Highway 70. Several storm chasers received damage to their vehicles near the Lamb and Hale County line as they observed a developing tornado to their southwest. In addition, moderate agricultural losses were caused by damage to young cotton crops.

Hail, Hale

When
April 21, 6:04 PM CST to 6:06 PM CST
Where
Hale County, 7 mi W of Halfway to 5 mi W of Halfway
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$25,000
Reported by
Storm Chaser
Coordinates
34.180, -102.072

The swath of very large hail that began near Olton continued along with the parent supercell into extreme western Hale County west of Halfway. Several storm chasers received damage to their vehicles near the Lamb and Hale County line as they observed a developing tornado to their southwest. In addition, some agricultural losses were attributed to hail-damaged cotton crops.

Hail, Hale

When
April 21, 6:04 PM CST to 6:10 PM CST
Where
Hale County, 7 mi W of Halfway to 3 mi N of Halfway
Measured
1.75 in hail
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
34.180, -102.072

Skywarn spotters and storm chasers continued to encounter large hail up to the size of golf balls from near the Lamb and Hale County line along U.S. Highway 70, and then north of Halfway. Minor damage to young cotton crops also was reported.

Tornado, Hale

When
April 21, 6:10 PM CST to 6:18 PM CST
Where
Hale County, 8.75 mi WNW of Halfway to 8.75 mi WNW of Edmonson
Rating
EF2
Path length
4.5 mi
Path width
1,230 yd
Continued into
Castro, Tx (LUB)
Property damage
$200,000
Reported by
Newspaper
Coordinates
34.228, -102.091

A large and long-tracked tornado cut a path of damage twenty-nine miles in length and at times nearly three-quarters of a mile wide across portions of Lamb, Hale, Castro and Swisher Counties between 17:57 and 18:36 CST on the 21st. Total damages from the tornado were estimated to exceed $1.2 million, and one person was injured.|The large tornado tracked across northwestern Hale County between 18:10 and 18:18 CST. Local newspaper reports indicate that the most notable damage along the tornado's path in northwestern Hale County occurred to numerous center pivot irrigation systems. At least ten irrigation systems were reportedly destroyed in fields west and northwest of Halfway.|Damage caused by the tornado east of Olton (Lamb County) supported an EF-2 rating with winds estimated between 110 and 120 mph.|

Tornado, Castro

When
April 21, 6:18 PM CST to 6:33 PM CST
Where
Castro County, 4.75 mi SSE of Hart to 7 mi ENE of Hart
Rating
EF2
Path length
8.25 mi
Path width
1,230 yd
Continued into
Swisher, Tx (LUB)
Property damage
$200,000
Reported by
Newspaper
Coordinates
34.317, -102.088

A large and long-tracked tornado cut a path of damage twenty-nine miles in length and at times nearly three-quarters of a mile wide across portions of Lamb, Hale, Castro and Swisher Counties between 17:57 and 18:36 CST on the 21st. Total damages from the tornado were estimated to exceed $1.2 million, and one person was injured.|The large tornado caused damage to center pivot irrigation systems and utility lines as it tracked over southeastern Castro County between 18:18 and 18:33 CST. Local newspapers reported that numerous irrigation systems were destroyed, and utility poles were downed along Texas Highway 194 and Farm to Market Road 145 southeast and east of Hart.|Damage caused by the tornado east of Olton (Lamb County) supported an EF-2 rating with winds estimated between 110 and 120 mph.

Tornado, Swisher

When
April 21, 6:33 PM CST to 6:36 PM CST
Where
Swisher County, 15 mi WNW of Kress to 14 mi WNW of Kress
Rating
EF2
Path length
1 mi
Path width
1,230 yd
Property damage
$30,000
Reported by
Newspaper
Coordinates
34.453, -101.993

A large and long-tracked tornado cut a path of damage twenty-nine miles in length and at times nearly three-quarters of a mile wide across portions of Lamb, Hale, Castro and Swisher Counties between 17:57 and 18:36 CST on the 21st. Total damages from the tornado were estimated to exceed $1.2 million, and one person was injured.|The tornado was in the final stages of its life cycle as it crossed into extreme southwestern Swisher County at 18:33 CST. Storm chasers documented an extended rope-out phase before the tornado finally dissipated over cotton fields in southwestern Swisher County at 18:36 CST. |Reports in local newspapers indicated that at least one center pivot irrigation system was heavily damaged west of Kress.|Damage caused by the tornado east of Olton (Lamb County) supported an EF-2 rating with winds estimated between 110 and 120 mph.

Hail, Swisher

When
April 21, 6:50 PM CST
Where
Swisher County, 2 mi N of Tulia
Measured
2.5 in hail
Property damage
$30,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
34.559, -101.770

Skywarn spotters reported very large hail up to the size of tennis balls along Interstate 27 just north-northwest of Tulia. Several vehicles traveling along the interstate were damaged. Also, minor agricultural damage was sustained by young cotton crops.

Hail, Lamb

When
April 21, 6:56 PM CST
Where
Lamb County, 4.5 mi W of Olton
Measured
1.75 in hail
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
34.180, -102.209

Skywarn spotters reported golf ball size hail west of Olton along U.S. Highway 70. Minor damage to young cotton crops was reported.

Tornado, Swisher

When
April 21, 6:57 PM CST to 7:01 PM CST
Where
Swisher County, 0.75 mi WSW of Tulia to 2.75 mi NNW of Tulia
Rating
EF2
Path length
3 mi
Path width
200 yd
Injuries
3 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
34.526, -101.782

A strong tornado delivered a crippling impact on the local economy of Tulia, Texas, when it devastated industrial and residential sections of the small community of 5,000 residents around 19:00 CST on the 21st. A two block wide swath of damage paralleled U.S. Highway 87 in west Tulia for fifteen blocks. Three persons were treated at area hospitals for injuries, almost thirty homes sustained damage or were destroyed along with twenty businesses, and approximately five hundred people were displaced or made homeless.|Local officials and newspaper accounts indicated that several of the businesses that were heavily damaged during the tornado served as staples to the Tulia economy prior to the storm. U.S. President George W. Bush declared Swisher County a federal disaster area on May 1, 2007. |This destructive tornado developed near a power plant at the intersection of Broadway Street and U.S. Highway 87 in west Tulia at 18:57 CST. The tornado moved north and caused extensive damage to a local supermarket at the intersection of U.S. Highway 87 and |Sixth Street. A large portion of the roof was removed on the east side of the structure, and one exterior wall collapsed inward. Smaller sections of two additional exterior walls additionally collapsed. |A local auto dealership, located near the supermarket, also sustained a large amount of structural and inventory damage. Forty-one vehicles were damaged by flying debris, and a motor home on the property was overturned. A large overhead door on the east side of the structure's show room failed, resulting in the failure of the west wall. A large storage container was blown into the southwest corner of the building and caused the partial collapse of the roof.|Several large metal industrial-style buildings sustained major damage due to the failure of large overhead doors and buckling of roof purlins on the south side of the buildings. One such structure collapsed onto a collection of classic cars, and resulted in a $250,000 loss. |Two storm chasers escaped injuries when they were struck by the tornado along the industrial stretch of U.S. Highway 87. Their vehicle was blown into a brick building, and then a tractor-trailer was blown broadside against the chase vehicle.|Damage also was observed to the north and northeast of the industrial area, with severe damage in residential areas including a mobile home community between Eighth and Ninth Streets just west of Highland Elementary School. Five mobile homes were damaged, with two others completely destroyed. |The most significant residential damage occurred in a subdivision along Northwest Ninth Street through Northwest Eleventh Street. Across this area, a number of homes suffered roof losses. Roofs were totally removed from at least two single-family homes on Tenth Street near Airport Road, with partial exterior wall collapses also noted. |The tornado dissipated near the Tulia Municipal Airport at 19:01 CST.|Meteorologists from the National Weather Service in Lubbock, Texas, Texas Tech University, and engineers from numerous private and governmental agencies surveyed the Tulia damage. All indications suggest that the maximum winds with the Tulia tornado were between 125 and 135 mph. This makes the Tulia tornado an EF-2 tornado on the Enhanced Fujita scale for tornado intensity. The total economic loss is estimated at $2.0 million.|

Hail, Swisher

When
April 21, 7:00 PM CST
Where
Swisher County, 3 mi NNW of Tulia
Measured
3 in hail
Property damage
$30,000
Crop damage
$25,000
Reported by
NWS Employee
Coordinates
34.570, -101.790

Meteorologists from the National Severe Storms Laboratory reported three inch diameter hail along Interstate 27 north-northwest of Tulia. Very large hail in the Tulia area resulted in damage to vehicles traveling along Interstate 27. In addition, minor damage to young cotton crops was reported.

Hail, Castro

When
April 21, 7:08 PM CST
Where
Castro County, Hart
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.380, -102.120

A National Weather Service cooperative observer reported quarter size hail in Hart.

Tornado, Swisher

When
April 21, 7:11 PM CST to 7:16 PM CST
Where
Swisher County, 8.5 mi N of Tulia to 12.5 mi NNE of Tulia
Rating
EF1
Path length
4 mi
Path width
300 yd
Reported by
NWS Employee
Coordinates
34.653, -101.770

The fourth tornado in the Olton-Edmonson-Tulia family occurred in north-central Swisher County. The tornado reportedly appeared visually as a large cone-shaped tornado that persisted for five minutes as it impacted mainly rural areas northeast of Tulia and west of Vigo Park. One large barn was heavily damaged by the tornado in the vicinity of Farm to Market Road 2698/146.

Tornado, Swisher

When
April 21, 7:20 PM CST to 7:24 PM CST
Where
Swisher County, 15 mi E of Happy to 15.5 mi E of Happy
Rating
EF0
Path length
1 mi
Path width
500 yd
Reported by
NWS Employee
Coordinates
34.730, -101.586

Storm chasers, including a meteorologist from the National Weather Service Warning Decision Training Branch, observed a large tornado that moved east-northeast just south of the Swisher and Armstrong County line approximately fifteen miles east of Happy. The tornado remained over open country and no damage was reported.

Thunderstorm Wind, Floyd

When
April 21, 9:00 PM CST
Where
Floyd County, 2 mi NNE of Floydada
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.007, -101.317

A severe thunderstorm wind gust of 64 mph was measured by the Texas Tech University West Texas Mesonet near Floydada. No damage was reported.

Thunderstorm Wind, Crosby

When
April 21, 9:05 PM CST
Where
Crosby County, 1 mi SE of Ralls
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.670, -101.368

The Texas Tech University West Texas Mesonet site near Ralls recorded a peak thunderstorm wind gust of 66 mph. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29910, 29932, 29936, 29918, 29927, 29929, 29937, 29939, 29940, 29946, 29944, 29941, 29964, 29945, 29942, 29943, 29949, 29950.